No method of birth control is 100% effective, and there can be some seriously annoying and strange side effects, especially from a hormonal form like the pill, shot, or hormonal IUD. Here are some of the weirdest side effects of being on a hormonal birth control that you might experience.
- It can make your poop green. Apparently, if you get the Depo-Provera shot, your stool can actually turn green. Gross. If I saw that my poop was green and didn’t know this, I think I’d freak out a little bit. I know poop can turn reddish from eating beets, for example, but I didn’t think birth control could alter your fecal color. Having green poop won’t hurt you, but it’s definitely a bizarre side effect. It’s good to know about so you don’t panic if it does happen.
- It can alter the appearance of your vagina. A study published in 2012 showed that the size of your labia minora, the inner vaginal lips, and the size of your clitoris can decrease with pill usage. This leads to pain with sex, reduction in the frequency of sex (because it hurts), and decreased orgasms. Women experienced these changes after only a few months of being on the pill. This is a totally weird and unpleasant side effect.
- It can make your vagina smell funny. A slight vaginal odor is completely normal, but a strong smell can indicate that something is off. It could mean you have an infection, but it can also be caused by your birth control. There are things you can do to minimize the smell like maintaining proper hygiene, wearing cotton underwear, taking probiotic supplements, and avoiding irritating soaps or creams. It may also be a good idea to talk to your doctor about switching your birth control if it’s an issue for you.
- It can cause vaginal dryness. The decrease in estrogen that occurs from being on the pill can cause dryness down there, which is a pretty annoying side effect and can totally mess up your sex life since it often leads to pain with sex. This happened to me, and because I wasn’t aware that birth control could be the cause of my pain, I was really frustrated. I wish my doctor had told me about this possibility.
- It can lower your sex drive. Birth control pills can lower the amount of testosterone a woman produces, which is the main hormone responsible for a normal sex drive. Combined with vaginal dryness, this can really make sex an unsatisfying chore. A low sex drive is not fun at all. So if you’re wondering why you’re less interested in sex, your birth control might be to blame.
- It can cause more yeast infections. Lower estrogen levels from being on the pill can also cause a woman to have more frequent yeast infections. Good vaginal health depends on a balance of hormones and when that balance is compromised, yeast overgrowth can occur. No one wants more yeast infections. It may be time to switch birth control methods if this is happening to you.
- It can affect your eyesight. Birth control can cause dryness in your eyes and sometimes causes eye discharge and vision changes. It can also put you at an increased risk of developing glaucoma, a serious eye disease that leads to blindness. This is a pretty scary side effect and not something you’d immediately associate with your birth control. If you’re experiencing any vision-related symptoms, this is something you need to mention to your doctor.
- It may affect your mental health. Altered hormone levels can also alter your brain chemistry. This can lead to a higher chance of developing depression. It’s common for women’s moods to fluctuate because of hormonal changes during their cycles or from being on the pill. However, if you’re extremely emotional and have unusual mood swings that are hard to control, it may be due to your birth control. Depression is no joke, so it might be time to switch your birth control method.
- After stopping the pill, it can take a long time to regain your cycle. A lot of women will get their periods back soon after stopping the pill. However, for some women, it’s not that simple. It can take months or even years to regain a normal cycle. I know from experience because I didn’t recover after being on the pill and needed fertility treatments to start a family. It was a complete nightmare. If I’d known this was a risk, I would never have taken it.